Alert archive / South Dakota / Tornado Warnings in 2020

Tornado Warning 3, NWS Aberdeen, SD

June 7, 2020Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 7, 2020, 7:51 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 7:51 PM CDT (00:51 UTC)
Expired
Jun 7, 2020, 8:05 PM CDT
In force
14 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 62 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

320 
WFUS53 KABR 080051
TORABR
SDC045-049-080115-
/O.NEW.KABR.TO.W.0003.200608T0051Z-200608T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
751 PM CDT Sun Jun 7 2020

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Central Edmunds County in north central South Dakota...
  North central Faulk County in north central South Dakota...

* Until 815 PM CDT.
    
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Loyalton, or 15 miles northwest of Faulkton,
  moving north at 80 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ipswich around 805 PM CDT.
  Plainview Colony around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4517 9924 4521 9937 4559 9924 4559 9886
TIME...MOT...LOC 0050Z 201DEG 69KT 4524 9927 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Lueck
1 follow-up statement
431 
WWUS53 KABR 080105
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
805 PM CDT Sun Jun 7 2020

SDC045-049-080114-
/O.CAN.KABR.TO.W.0003.000000T0000Z-200608T0115Z/
Edmunds SD-Faulk SD-
805 PM CDT Sun Jun 7 2020

...THE TORNADO WARNING FOR CENTRAL EDMUNDS AND NORTH CENTRAL FAULK
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.

LAT...LON 4517 9924 4521 9937 4559 9924 4559 9886
TIME...MOT...LOC 0102Z 201DEG 69KT 4551 9912 

$$

Lueck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:50 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 7, 6:50 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
650 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 650 PM CDT Sun Jun 7 2020

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 320 PM CDT Sun Jun 7 2020

Main concern in the near term is the potential for strong to severe
thunderstorms late this afternoon and this evening as a cold front
tracks across the area and encounter extreme instability. CAPE
values of 3000-5000 J/kg will be common late this afternoon into the
early evening hours. Bulk shear will increase into the 50 to 65 knot
range along and ahead of the front, along with a low level jet
increasing into the 50 to 70 knot range. This combination of factors
will result in thunderstorm development, which looks to initiate
around 22Z between the Missouri River and the James River Valley.
The biggest question right now is whether these storms will take
more of a northeast track as shown in the HRRR and the ARW, or if
they line out and more more easterly as shown by the high resolution
NAM and the NMM. There will be a bit of a stronger CAP over the
southeastern part of the CWA, so for now, will lean toward the more
northeasterly track solution and keep fairly low POPs across the
east. Where the storms do develop, conditions will be highly
favorable for them to go severe, with gusty winds and large hail the
most likely threats. An isolated tornado or two cannot be ruled out
due to the strong shear as well. May see some lingering showers
across the far northeastern part of the CWA into the overnight
hours.

The frontal boundary stalls out over the far eastern CWA on Monday,
but conditions during the day will be mainly dry with little else to
support precipitation. By Monday night however, an upper trough will
approach the region and will begin to meet up with the remnants of
Tropical Storm Cristobal, and the stalled front looks to then become
the focus for rainfall. The uncertain part now is just how far west
this precipitation will reach, with some models keeping it east of
the James River Valley, and others bringing it as far west as the
Leola Hills region. Rainfall amounts in excess of 1 to 1.5 inches
cannot be ruled out.

Low temperatures tonight will range from the upper 50s northwest to
the lower 70s east, with highs on Monday ranging from the mid 70s
northwest to the lower 90s east. Lows Monday night will be in the
50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM CDT Sun Jun 7 2020

The period begins on Tuesday with the remnant tropical system surging
northwards into the Midwest. The storm system, along with a mid
level trough passing through the region will bring showers and
thunderstorms to the eastern half of the CWA. With a more stable
environment, severe weather is not expected on Tuesday.

Cooler, dry air will move into the region on Wednesday with boundary
layer dew points in the mid 40s. The combination of steep low level
lapse rates and some mid level moisture may result in isolated
showers, mainly in the eastern CWA. Buffer soundings support gusty
winds on Wednesday with a max gust of 30 to 35 knots. The rest of
the long term will feature dry conditions with temperatures below,
to near normal. Temperatures will be around normal on Saturday and
Sunday with highs in the upper 70s, to the low 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 650 PM CDT Sun Jun 7 2020

Terminals KABR,KATY,KPIR,KMBG

Thunderstorms are expected to move from southwest to northeast
across the region into the early morning hours. PIR and ABR are
expected to be affected with possible MVFR vsbys and ceilings.
Otherwise, expect VFR conditions for ATY and MBG for the entire
period and after the storms pass, expect VFR conditions at ABR and
PIR.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Mohr
Hazardous weather outlook, Jun 7, 3:38 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
338 AM CDT Sun Jun 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
338 AM CDT Sun Jun 7 2020 /238 AM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe storms are again possible this afternoon and evening. Large
hail and strong winds are the main threats. Isolated tornadoes are
also possible. Localized heavy rain could occur. The main threat area
will extend from the Missouri valley east to the James valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More severe storms and heavy rain are possible Monday afternoon and
night over mainly northeast South Dakota and far western Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Jun 7, 7:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     13 N VIVIAN             44.12N 100.29W
06/07/2020  M67 MPH          LYMAN              SD   MESONET

&&
Local storm report, Jun 7, 7:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
709 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     FAULKTON                45.03N 99.13W
06/07/2020                   FAULK              SD   PUBLIC

            POWER POLES DOWN. 3 INCH TREE LIMBS DOWN.

&&

KF
Local storm report, Jun 7, 7:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             7 NNW TOLSTOY           45.31N 99.66W
06/07/2020  M1.00 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

KF
Local storm report, Jun 7, 7:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     1 ENE HARROLD           44.53N 99.72W
06/07/2020  M78 MPH          HUGHES             SD   MESONET

            MESONET STATION 19 HARROLD (SDDOT).

&&

KF
Local storm report, Jun 7, 7:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     13 E EUREKA             45.77N 99.35W
06/07/2020  M63 MPH          MCPHERSON          SD   MESONET

&&
Local storm report, Jun 7, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     17 W POLO               44.78N 99.46W
06/07/2020  M69 MPH          HYDE               SD   MESONET

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:00 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, McPherson, Potter, Walworth45 min
Jun 7, 7:15 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully45 min
Jun 7, 7:24 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully22 min
Jun 7, 7:28 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley47 min
Jun 7, 7:32 PM CDTTornado WarningABRFaulk28 min
Jun 7, 7:55 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson35 min
Jun 7, 8:08 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman, Stanley37 min
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningABRJones, Stanley36 min
Jun 7, 8:15 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully34 min
Jun 7, 8:15 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde45 min
Jun 7, 8:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson39 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully30 min
Jun 7, 8:34 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully26 min
Jun 7, 8:34 PM CDTTornado WarningABRBrown13 min
Jun 7, 8:52 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink53 min
Jun 7, 8:59 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hughes, Hyde, Potter, Sully31 min
Jun 7, 9:27 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Spink48 min
Jun 7, 9:34 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall41 min
Jun 7, 9:50 PM CDTSevere Thunderstorm WarningABRJones, Lyman40 min
Jun 7, 9:58 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink47 min
Jun 7, 10:11 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter34 min
Jun 7, 10:27 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley33 min
Jun 7, 10:35 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley25 min
Jun 7, 10:50 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully25 min
Jun 7, 10:51 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley24 min
Jun 7, 11:29 PM CDTSevere Thunderstorm WarningABRHughes, Stanley14 min

Nearby

Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.